Alimta neurotoxicity - 1291215

3 posts / 0 new
Last post
karolyn
Alimta neurotoxicity - 1291215

Hi, I have had 9 doses of Alimta (the first 6 concurrent with Cisplatin). I started having some tingling in my feet and fingers weeks ago, intermittently. Now for the last couple months, my fingertips seem numb all the time, more so on my right hand. The other day my right calf went numb for a few minutes. When I walk, I feel numbness in my feet. So far it's not affecting my getting around. I was a very active, healthy person before chemo (not diabetic, no injuries), spending a lot of time walking or in the gym.
Question: when should I become concerned about these symptoms? My oncologist is not alarmed. Should Alimta be stopped or dose reduced? Does this neuropathy go away or lessen with time?
Thank you in advance for your comments!

JimC
Hi Karolyn,

Hi Karolyn,

Welcome to GRACE. I'm sorry to hear about the neuropathy you're experiencing. Alimta doesn't typically cause neuropathy, but cisplatin is a major offender in that regard. So it's unlikely that stopping or Alimta or reducing the dose would help. That's probably why your doctor is not concerned.

Neuropathy often does lessen with time, but it can also linger, so only time will tell. You might ask your doctor if he/she can recommend medication to help.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

catdander
Hi Karolyn,

Hi Karolyn,

Welcome to Grace. I just want to add my agreement to Jim's comment. Cisplatin can irritate the long nerves in the legs and arms that cause this. Pregabalin and Gabapentin are 2 drugs that are often given (not together but one or the other) for peripheral neuropathy with good benefit. If the symptoms are continuing to worsen several months after stopping cisplatin it's possible it's not going to heal on it's own. The short use of one of these drugs could stop the advancement of the neuropathy and even reverse it.

I hope you get some relief soon.
All best,
Janine